Menstrual Cycle after Depo Injections

Depo-Provera injections are a form of contraception that many women receive. The contraceptive injection contains the hormone progestin and is given once every three months to women to suppress the ovulation cycle and serve its contraceptive purposes. Depo injections are very effective in preventing pregnancy and are outright effective right after injection. Many women get their Depo shot the first five days of their normal menstrual period and the contraception is able to kick in immediately. There are many benefits and effects of Depo-Provera, but the most common side effect of the injection is a change in the woman’s menstrual cycle.

How Do Depo Injections Affect your Period?

Most women experience noticeable changes in their menstrual cycle when using this form of contraception. Menstrual cycle irregularity is one of the biggest side effects, both during use of the injections and persisting for some time after injections have stopped. For some women, the shot can halt their menstrual cycle altogether. For other women, spotting and heavy, irregular bleeding is a common side effect.

Menstrual irregularities can persist even after the Depo injections are stopped, although there are medications available if the irregular bleeding becomes a consistent condition. The longer you use Depo, the more likely it will affect your menstrual cycle and increase the chances of stopping your period altogether. After a while of no longer getting the injections, women will often return to a normal menstrual cycle.

Depo-Provera has also been used to treat painful menstrual complications. Since the injection suppresses ovulation and the menstrual cycle, women who experience menstrual-related problems, such as endometriosis and dysmenorrhea, are sometimes recommended the Depo shot, although when women stop taking the shot complications often return.

Are There Any Long-Term Side Effects?

Because it takes a minimum amount of 3 months for it to fully leave your body, if you stop taking Depo injections due to complicated side effects, those side effects are likely to remain for some time. If you stop taking Depo, you may also have a delay in your fertility, and it may be up to 10 months or longer before your ovulation cycle returns. It may also take a while for your menstrual cycle to return to normal. The side effects are generally more short term, but they can persist for some time after halting the injections.

Spread the love

136 Comments

  1. Shanay July 18, 2018
    • Daniela July 21, 2018
  2. Anonymous July 18, 2018
    • Daniela July 21, 2018
  3. Nancy rico July 17, 2018
    • Daniela July 21, 2018
  4. Nicole kizer July 14, 2018
    • Alison July 15, 2018
  5. Kayleigh Williams July 10, 2018
    • Alison July 10, 2018
  6. Brittany July 8, 2018
    • Alison July 10, 2018
  7. Sharmaine July 8, 2018
    • Daniela July 8, 2018
  8. Minah July 6, 2018
    • Daniela July 8, 2018
  9. Evelyn July 1, 2018
    • Daniela July 7, 2018
  10. Tammy June 30, 2018
    • Daniela July 7, 2018
  11. Modupeola June 30, 2018
    • Daniela July 7, 2018
  12. Emily June 25, 2018
    • Alison June 27, 2018
  13. Agnes Abraham. June 24, 2018
    • Alison June 27, 2018
    • Alison June 27, 2018
  14. Rose June 17, 2018
    • Alison June 19, 2018
  15. Gift June 13, 2018
    • Alison June 19, 2018
  16. Jackie June 13, 2018
    • Alison June 19, 2018

Leave a Reply